Author: RxISK Medical Team
Last updated: 2018
What is akathisia?
It can manifest as a physical discomfort or inability to remain still, but it can also be less obvious, presenting as anything from a constant and disturbing unease in the mind, through to an intense emotional turmoil.
Akathisia may occur within hours of starting treatment or it may take weeks or months to appear. It can also happen when changing the dose and when stopping the drug.
Akathisia is often misleadingly described as a movement disorder, but there are no involuntary movements such as in tardive dyskinesia or Parkinsonism. Akathisia is an emotional state rather than a motor disorder, and it is this emotional state that can make you feel the need to keep moving to alleviate the tension.
There are four types of akathisia depending on when the problem occurs and how long it lasts:
- Acute akathisia develops shortly after starting a drug and lasts for six months.
- Tardive akathisia develops months or years after starting the drug. It should not be confused with tardive dyskinesia which is a different condition.
- Withdrawal akathisia occurs when stopping a drug.
- Chronic akathisia is any type that lasts for more than six months.
Symptoms of akathisia can include:
- anxiety or agitation
- feeling emotionally uneasy or dissatisfied with life (dysphoria)
- difficulty sleeping (insomnia)
- distress or panic attacks
- difficulty sitting still; feeling the need to keep moving eg. pacing back and forth
- a feeling of wanting to jump out of your skin
- dark and unpleasant thoughts
It can sometimes include the emergence of strange and unusual impulses, often of an aggressive nature. It can also lead to violence and suicide.
Akathisia can feel very strange and unpleasant. Sufferers often find it very difficult to explain exactly what is wrong, even though they may be in unbearable distress.
In milder cases, some people don’t realize how badly they are affected by the problem until they stop the drug or lower the dose. See Life on Drugs.
How common is akathisia?
Significant symptoms of akathisia occur in:
- around 20% of people on an antidepressant.
- at least 50% of people on an antipsychotic. On higher doses, this rises to 80% or more.
On antidepressants, it is most commonly seen in those drugs that act as serotonin reuptake inhibitors. These include the selective serotonin reuptake inhibitors (SSRIs), the serotonin-norepinephrine reuptake inhibitors (SNRIs), and most tricyclics. However, other antidepressants can also cause it.
The problem can happen in either patients or healthy volunteers.
In a healthy volunteer trial of the antidepressant Zoloft (sertraline) from 1983, the trial had to be abandoned before the end of the first week due to every participant displaying signs of akathisia. See Mystery in Leeds (external link).
A study of healthy volunteers taking haloperidol done by King and colleagues found that up to 50% taking doses as low as 4 mg may feel uncomfortable, ill at ease with themselves, and unable to settle. Some volunteers found it almost impossible to remain in the room, but at the same time found it very difficult to explain what was wrong .
Many psychiatrists who have tried antipsychotics have experienced this, and a number have said it was close to the worst experience of their lives.
Healy and colleagues found similar results to the King study, with the extra twist that discomfort and irritability were still clearly present in some volunteers up to a week later [2–4]. Others have found similar effects [5, 6].
Some of the earliest descriptions of akathisia were from people taking reserpine for blood pressure problems in the mid-1950s .
“Increased tenseness, restlessness, insomnia and a feeling of being very uncomfortable”.
“On the first day of treatment he reacted with marked anxiety and weepiness, on the second day felt so terrible with such marked panic at night that the medication was cancelled”.
“The first few doses frequently made them anxious and apprehensive. They reported increased feelings of strangeness, verbalised by statements such as ‘I don’t feel myself’ or ‘I’m afraid of some of the unusual impulses I have’”.
Despite the high incidence and seriousness of akathisia, both patients and doctors often have a poor understanding of the problem. Some healthcare staff may not have heard of it.
A common response from doctors when presented with symptoms of akathisia is to increase the dose, which then worsens the problem.
If your symptoms are severe and you find yourself in the emergency department of a hospital, it is similarly likely that you will be regarded as having a worsening illness, unless you are able to clearly explain that you are suffering an adverse drug reaction.
Akathisia can commonly be misdiagnosed as:
- worsening depression
- anxiety disorder
- restless legs syndrome
- a nervous breakdown
If you think that you might be suffering from this side effect, it may be helpful to specifically use the term “akathisia” when speaking to your doctor. You could also ask for this term to be noted in your records, to show that you clearly identified the problem as a drug side effect.
Mentioning general terms such as agitation or anxiety are more likely to be mistaken for a mood disorder.
For friends and family
If you have a friend or family member who recently started antidepressants or antipsychotics, you may want to watch for signs of akathisia. The problem can sometimes be difficult to recognise in another person as there may be no obvious restlessness. However, the person may:
- look tense
- appear distracted or pre-occupied
- seem not quite themselves
- become quick tempered or impulsive
- seem emotionally troubled
If these problems only appeared after being put on medication, or became worse since they started the medication, they may be suffering from akathisia.
There is a good chance that your friend or family member may not know about akathisia and may not understand what is happening to them. Bringing it to their attention may save their life.
If you know someone who is already on an antidepressant or antipsychotic, it is important to be aware that changing the dose, stopping the drug or changing to a different drug could trigger akathisia. Therefore, someone who is currently on long-term medication and doing well can still be at risk if changes are made to their treatment.
Depending on the circumstances, the most appropriate course of action may be to lower the dose or stop the drug completely.
Akathisia sometimes responds to an anticholinergic antidote, or to propranolol (beta blocker). One of the most effective agents however appears to be red wine. This is a problem that may literally drive a patient to drink. (This is a separate issue from alcohol cravings that can occur on SSRIs and SNRIs.)
In a proportion of those who have been on antidepressants or antipsychotics for a long time, it may take several months or more after discontinuation of the drug for the akathisia to wear off. For some, a residual amount may persist indefinitely, leaving the person unable to feel completely relaxed or emotionally content.
- Side Effects of Antidepressants
- Side Effects of Antipsychotics
- Guides & Papers
- Akathisia: on the high index of suspicion list (external link)
- King DJ, Burke M, Lucas RA. Antipsychotic drug-induced dysphoria. Br J Psychiatry 1995; 167:480–482.
- Healy D, Farquhar G. The immediate effects of droperidol. Hum Psychopharm 1998; 13:113–120.
- Jones-Edwards G. An eye-opener. OpenMind 1998; September:12,13,19.
- Jones-Edwards G. On the receiving end. New Therapist 2000; 7:40–43.
- Belmaker RH, Wald D. Haloperidol in normals. Br J Psychiatry 1977; 131:222–223.
- Kendler KS. A medical student’s experience with akathisia. Am J Psychiatry 1976; 133:454.
- Healy D, Savage M (1998) Reserpine exhumed. Brit J Psychiatry 172: 376–378.